MAUDE Adverse Event Report: ALCON GRIESHABER AG CURVED MEMBRANE SCRAPER; SPATULA, OPHTHALMIC

ALCON GRIESHABER AG CURVED MEMBRANE SCRAPER; SPATULA, OPHTHALMIC
Catalog Number 338.25P
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No sample has been received by manufacturing for evaluation.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported that the flex loop of an ophthalmic membrane scraper device broke while inside of the patient's eye during surgery.An alternate scraper was obtained in order to complete the procedure.There was no harm to the patient.
 
Additional Manufacturer Narrative
The previous report submitted for this event contained an error in h1.¿summary report¿ was inadvertently selected.After a recent systems update, a system error caused the inadvertent additional selection of ¿summary report¿ in h1.On a select number of reports.The error, which was limited only to the h1.Field, was promptly identified and quickly rectified.Correction smdrs are being filed for the impacted reports.This smdr is correcting that error for this event.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The received sample was found without the inner and outer blister however, the cover foil was included.A review of the device history record traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.The returned instrument has been investigated and showed a broken flex loop, but there was no evidence to a possible root cause.The instrument did not show any signs of external force that would have caused such a fracture.In production, a 100% inspection of the instrument is performed which would identify a broken flex loop.Therefore, it can be excluded that the instrument left production with a broken loop.It is known that the reported instrument has to be inserted according to the description in the directions for use (dfu).If that instruction is not followed, the instrument will be destroyed inside of the trocar.It cannot be proven anymore how the instrument was inserted, but this could be a possible root cause to break the devices flex loop.Root cause for the broken flex loop was unable to be verified.This device passed the 100% control and was conforming when leaving the production.This complaint has been reviewed and future data will be monitored for evidence of adverse trending with further action taken, as appropriate.At a minimum, this will include completing reviews of complaint class report levels on a monthly basis.The manufacturer internal reference number is: (b)(4).

Brand Name
CURVED MEMBRANE SCRAPER
Common Device Name
SPATULA, OPHTHALMIC
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
MDR Report Key11399910
Report Number3003398873-2021-00013
Device Sequence Number16920556
Product Code HND
UDI-Device Identifier07612717071445
UDI-Public07612717071445
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue Number338.25P
Device Lot NumberF199952
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer03/03/2021
04/16/2021
Initial Report FDA Received Date03/02/2021
Supplement Report FDA Received Date03/18/2021
04/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1